Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX

April 28, 2009Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 28, 2009, 11:09 PM MDT for Lea County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2009, 11:09 PM MDT (05:09 UTC)
Expired
Apr 29, 2009, 12:15 AM MDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 9:57 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 290509
SVRMAF
NMC025-290615-
/O.NEW.KMAF.SV.W.0075.090429T0509Z-090429T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1109 PM MDT TUE APR 28 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1215 AM MDT

* AT 1107 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL LEA COUNTY...OR 15 MILES WEST NORTHWEST OF           
  JAL...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN LEA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3239 10327 3214 10314 3207 10351 3221 10359
TIME...MOT...LOC 0509Z 238DEG 13KT 3217 10347

$$
2 follow-up statements
000 
WWUS54 KMAF 290526
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 PM MDT TUE APR 28 2009

NMC025-290615-
/O.CON.KMAF.SV.W.0075.000000T0000Z-090429T0615Z/
LEA NM-
1126 PM MDT TUE APR 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR SOUTH CENTRAL LEA COUNTY...

AT 1124 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
SOUTH CENTRAL LEA COUNTY...OR ABOUT 11 MILES NORTHWEST OF JAL...
MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL LEA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3209 10343 3224 10351 3239 10327 3214 10314
TIME...MOT...LOC 0525Z 238DEG 13KT 3220 10341

$$
000 
WWUS54 KMAF 290540
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1140 PM MDT TUE APR 28 2009

NMC025-290615-
/O.CON.KMAF.SV.W.0075.000000T0000Z-090429T0615Z/
LEA NM-
1140 PM MDT TUE APR 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT
FOR SOUTH CENTRAL LEA COUNTY...

AT 1115 PM MDT...THE PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS 
14 MILES WEST OF JAL. 

AT 1136 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 12 MILES NORTHWEST OF JAL...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH
CENTRAL LEA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3213 10340 3227 10341 3239 10327 3214 10314
TIME...MOT...LOC 0536Z 238DEG 13KT 3222 10337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:16 PM MDT, 53 minutes earlier.

Area forecast discussion, Apr 28, 10:16 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1116 PM CDT TUE APR 28 2009

.UPDATE...
WE HAVE UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH
#207 EFFECTIVE UNTIL 4 AM CDT OR 3 AM MDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  63  83  64  /  30  40  30  30
CARLSBAD NM                79  57  90  55  /  40  30  10  10
DRYDEN TX                  78  67  86  68  /  40  30  20  30
FORT STOCKTON TX           81  64  88  67  /  40  40  20  30
GUADALUPE PASS TX          75  58  86  57  /  30  20  10  10
HOBBS NM                   65  58  86  58  /  40  40  10  20
MARFA TX                   83  51  84  46  /  40  30  10  10
MIDLAND INTL AIRPORT TX    67  64  82  65  /  30  40  30  30
ODESSA TX                  68  64  83  68  /  30  40  30  30
WINK TX                    79  67  91  62  /  40  40  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS.

&&

78/06
Hazardous weather outlook, Apr 28, 12:49 PM MDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE APR 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT TUE APR 28 2009 /1249 PM MDT TUE APR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS EVENING COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING IN THE PERMIAN BASIN AND STOCKTON PLATEAU...EAST OF A
SEMINOLE...TO NOTREES...TO MONAHANS...TO FORT STOCKTON LINE.

ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS WEDNESDAY AFTERNOON. RELATIVE HUMIDITIES BELOW 15
PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Apr 28, 6:30 PM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE APR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             WHITES CITY             32.18N 104.38W
04/28/2009  E0.88 INCH       EDDY               NM   PUBLIC

0725 PM     HAIL             5 N WHITES CITY         32.25N 104.38W
04/28/2009  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

&&

SCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:17 PM MDTSevere Thunderstorm WarningMAFEddy43 min
Apr 28, 6:34 PM MDTTornado WarningMAFEddy26 min
Apr 28, 6:52 PM MDTTornado WarningMAFEddy38 min
Apr 28, 7:24 PM MDTTornado WarningMAFEddy51 min
Apr 28, 8:13 PM MDTFlash Flood WarningMAFEddy3 hr
Apr 28, 8:13 PM MDTSevere Thunderstorm WarningMAFEddy32 min
Apr 28, 8:20 PM MDTSevere Thunderstorm WarningMAFEddy55 min
Apr 28, 8:36 PM MDTTornado WarningMAFEddy24 min
Apr 28, 8:55 PM MDTTornado WarningMAFEddy, Lea50 min
Apr 28, 9:15 PM MDTSevere Thunderstorm WarningMAFEddy60 min
Apr 28, 9:41 PM MDTTornado WarningMAFEddy, Lea49 min
Apr 28, 10:24 PM MDTTornado WarningMAFLea51 min
Apr 29, 3:57 AM MDTFire Weather WatchMAF23 hr
Apr 29, 3:57 AM MDTRed Flag WarningMAF15 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.